Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 65, NWS Midland/Odessa, TX

August 27, 2006Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2006, 7:42 PM CDT for Winkler County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2006, 7:42 PM CDT (00:42 UTC)
Expired
Aug 27, 2006, 10:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:06 PM CDTFLASH FLOODKermit, TXSTREET FLOODING IN KERMIT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 144 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2693 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 280045
FFWMAF
TXC495-280345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS...

* UNTIL 1045 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A LARGE AREA OF HEAVY SHOWERS AND THUNDERSTORMS CAPABLE OF         
  PRODUCING FLASH FLOODING. THESE STORMS EXTEND OVER MUCH OF THE     
  COUNTY AND ARE MOVING VERY SLOWLY...IF AT ALL...SO MANY LOCATIONS  
  WILL LIKELY RECEIVE HEAVY RAINFALL OVER THE SAME AREA FOR A        
  PROLONGED PERIOD OF TIME. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KERMIT AND 
  WINK.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN 
MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE 
ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN 
QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10334 3165 10280 3208 10280 3208 10305
      3199 10305 3199 10332

$$

13
1 follow-up statement
000 
WGUS74 KMAF 280132
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SUN AUG 27 2006

TXC495-280345-
WINKLER-
829 PM CDT SUN AUG 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
WINKLER COUNTY...

AT 826 PM CDT...THE PUBLIC REPORTED STREET FLOODING IN KERMIT FROM 
HEAVY RAINFALL.  ADDITIONAL RAINFALL IS EXPECTED TO MOVE INTO KERMIT.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3166 10334 3165 10280 3208 10280 3208 10305
      3199 10305 3199 10332

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:47 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 2:47 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN AUG 27 2006

.SHORT TERM...
SHRA/TSRA STARTING TO REDEVELOP ACRS TRANS PECOS WHERE CLOUD COVER
IS GENERALLY LESS AND INSOLATION ON ELEVATED HEAT SOURCES WITHIN
RICH MSTR IS SUFFICIENT FOR STORMS. STEERING FLOW REMAINS FAVORABLE
FOR STORMS TO MOVE OFF MTNS INTO ADJACENT PLAINS. MID LEVEL
THETA-E RIDGE AXIS REMAINS ACRS TRANS PECOS AND PERMIAN BASIN
WHICH IS IN CLOSE PROXIMITY TO AN APPARENT MID LEVEL SHEAR AXIS.
SFC PATTERN IS STILL CONVECTIVELY MASKED WITH GENERAL SE SFC WINDS
IN PLACE WHILE MSAS DATA RE-ENFORCES IDEA THAT ATMOSPHERE REMAINS
UNSTABLE...LI/S OF MINUS 4 TO 6. AS SUCH EXPECT THAT STORMS WILL
CONTINUE TO DEVELOP WHILE TENDING TO CONGREGATE IN AND NEAR MID
LEVEL THETA-E RIDGE AXIS. THUS HAVE HIEST POPS ALONG AND INVOF
MEAN POSITION OF THETA-E RIDGE - DAVIS MTN...LOWER TRANS
PECOS...SRN PB. PW/S APPROACHING 2 SUGGEST HEAVY RAINS A CONCERN
AND HAVE EXPANDED TEMPORAL/SPATIAL WORDING. HAVE CONSIDERED
ISSUING FLASH FLOOD WATCH FOR MUCH OF TRANS PECOS BUT WILL FORGO
THAT ATTP AS LOW LEVEL BOUNDARY ABSENT IN THAT AREA. WOULD SEEM
THAT BEST CHANCE FOR CONVECTION TO BE SUSTAINED INTO THE OVERNIGHT
WOULD BE SRN PB/LOWER TRANS PECOS BUT MORESO E INTO EDWARDS
PLATEAU WHERE MODEST LOW LEVEL JET MOST LIKELY TO DEVELOP.

.LONG TERM...
UNSETTLED WEATHER PATTERN TO CONTINUE FOR MUCH OF THE COMING WEEK.
KEPT THE HIGHEST POPS MONDAY (LIKELY) IN AN EAST-WEST ORIENTATION
FROM THE PERMIAN BASIN TO THE SOUTHWEST MOUNTAINS AS THE THETA E
RIDGE BECOMES MORE EAST-WEST ORIENTED WITH THE MID LEVEL SHEAR
AXIS REMAINING IN PLACE. HEAVY RAIN WILL BE A CONCERN AS A COLD
FRONT HEADS INTO THE REGION AS WELL WITH WEAK STEERING FLOW ALOFT
PARALLEL TO THE BOUNDARY. WILL MENTION LOCALLY HEAVY RAINFALL IN
THE ZONES AND FLASH FLOODING POSSIBLE IN THE HAZARDOUS WEATHER
OUTLOOK. WILL LET THE MIDNIGHT SHIFT DECIDE WHETHER TO EXPAND TO
FLASH FLOOD WATCH.

SHEAR AXIS WILL REMAIN TUESDAY AND WEDNESDAY WITH BOUNDARY
MAKING IT TO AT LEAST THE EASTERN SLOPES OF THE MOUNTAINS. HEAVY
RAINFALL WILL REMAIN A CONCERN WITH WEAK STEERING FLOW WITH
ISENTROPIC LIFT ABOVE THE BOUNDARY.

MORE TROUBLE THURSDAY AND FRIDAY AS ANOTHER SHORTWAVE TROUGH
APPROACHES FROM THE WEST REPLACING THE SHEAR AXIS. FRIDAY
COULD BE THE WETTER OF THE DAYS IF ANOTHER NORTHERN STREAM COLD
FRONT AS DEPICTED ON THE GFS40/NOGAPS SURGES SOUTH.

AFOREMENTIONED TROUGH AXIS SHIFTS EASTWARD NEXT WEEKEND WITH
MORE STABLE AIR SURFACE HIGH PRESSURE MOVING INTO THE REGION.
DECREASED POPS AND SHIFTED THEM SOUTHWARD. COOLED TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  83  66  82 /  50  60  50  50
CARLSBAD NM                70  85  65  83 /  50  40  50  50
DRYDEN TX                  74  92  71  90 /  50  30  20  40
FORT STOCKTON TX           72  86  66  83 /  50  60  40  40
GUADALUPE PASS TX          64  80  59  76 /  50  60  60  50
HOBBS NM                   69  82  64  82 /  40  50  50  60
MARFA TX                   61  79  59  78 /  60  70  50  50
MIDLAND INTL AIRPORT TX    70  83  65  83 /  50  60  50  50
ODESSA TX                  70  84  66  84 /  50  60  50  50
WINK TX                    72  87  67  86 /  50  70  50  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/49
Hazardous weather outlook, Aug 27, 1:56 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT SUN AUG 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
156 PM CDT SUN AUG 27 2006 /1256 PM MDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO INTO THE EVENING. THE BEST CHANCES FOR
THUNDERSTORMS WILL REACH FROM THE DAVIS MOUNTAINS NORTHEAST INTO
THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS. RAINFALL
RATES OF AN INCH TO ONE AND A HALF INCHES PER HOUR MAY RESULT IN
LOCAL FLASH FLOODING AND FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO 60 MPH
AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE IN AND NEAR
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SIGNIFICANT RAIN WILL INCREASE ACROSS THE AREA
MONDAY INTO TUESDAY NIGHT. THE TRANS PECOS AND PERMIAN BASIN WILL
BE WITHIN THE FAVORED AREA OF HEAVY RAIN. FLASH FLOODING OR
FLOODING OF LOW LYING URBAN AND RURAL AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
EVENING LOCAL OFFICIALS MAY HAVE TO RESPOND TO LOCAL FLOODING
CONCERNS

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 27, 3:12 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SUN AUG 27 2006

TXZ075-082-272115-
PECOS-TERRELL-
312 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LONGFELLOW AT
312 PM CDT...MOVING EAST AT 15 MPH. THIS STORM MAY PASS NEAR
SANDERSON AND CROSS U.S. 285.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 27, 4:22 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT SUN AUG 27 2006

NMZ028-272215-
EDDY COUNTY PLAINS-
322 PM MDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN EDDY COUNTY AT
322 PM MDT. THIS STORM IS DRIFTING SOUTH AT 5 MPH AND WILL AFFECT
STATE HIGHWAY 128.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 27, 4:33 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT SUN AUG 27 2006

TXZ075-081-082-272230-
PECOS-BIG BEND AREA-TERRELL-
433 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LONGFELLOW AT 433
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS RAPIDLY
INTENSIFYING AND COULD BECOME SEVERE WITH LITTLE WARNING.  PEOPLE IN
AND AROUND THE SANDERSON AREA SHOULD REMAIN ALERT TO THE POSSIBILITY
OF RAPIDLY DEVELOPING SEVERE WEATHER IN THE NEXT 30 MINUTES.  GUSTY
WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

13
Special weather statement, Aug 27, 6:17 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT SUN AUG 27 2006

TXZ063-280015-
GLASSCOCK-
617 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF LEES AT 617
PM CDT...MOVING NORTHWEST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...VERY HEAVY RAINFALL...DEADLY CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS TO 50 MPH.

PEOPLE IN NORTHERN GLASSCOCK COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
Aug 27, 8:46 PM CDTFlash Flood WarningMAFWard3 hr
Aug 28, 4:23 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more41 hr
Aug 28, 3:36 PM CDTFlash Flood WarningMAFEctor3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.